Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Phoenix, AZ

July 25, 2005Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2005, 3:51 PM MST for Gila County, Maricopa County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 3:51 PM MST (22:51 UTC)
Expired
Jul 25, 2005, 4:15 PM MST
In force
24 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 54 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252255
FFWPSR
AZC007-013-260015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
351 PM MST MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF ROOSEVELT...ROOSEVELT LAKE
  PUNKIN CENTER...TORTILLA FLATS...AND THE SALT RIVER LAKES
  EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 515 PM MST

* AT 342 PM MST...WEATHER RADAR DETECTED THUNDERSTORMS WITH 
  VERY HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN 
  CENTER....ROOSEVELT LAKE...THE SALT RIVER RECREATIONAL LAKES...
  NEARBY HIGHWAY 188...AND THE RECENT BURN AREAS NEAR PUNKIN
  CENTER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3349 11141 3350 11100 3380 11117 3397 11144

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:55 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 25, 10:55 AM MST, 4 hours 56 minutes before
AZZ020>028-CAZ030>033-260000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST MON JUL 25 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL CONTINUE...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THIS AFTERNOON AND THIS EVENING. HIGH PRESSURE
ALOFT FROM THE CALIFORNIA COAST WILL GRADUALLY MOVE EAST WITH LESS
CHANCE OF SHOWERS AND THUNDERSTORMS DURING MID WEEK. THIS SYSTEM
WILL ALSO BRING SOME WARMING.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING IN NORTHERN MARICOPA
COUNTY AND SOUTHERN GILA COUNTY INCLUDING THE NORTHWEST VALLEY OF
THE GREATER PHOENIX AREA LATE THIS MORNING. FORECASTS UPDATED TO
BOOST THE PROBABILITY TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE GREATER PHOENIX AREA THIS AFTERNOON. THERE MAY BE MORE UPDATES
NECESSARY BY EARLY THIS AFTERNOON.

.PREVIOUS DISCUSSION...
AIRMASS OVER OUR REGION REMAINS MOIST AND WILL RELY ON AFTERNOON
HEATING FOR THUNDERSTORM DEVELOPMENT OVER SOUTH CENTRAL AZ. BUT SW
AZ SE CA SHOULD GET SOME DYNAMICS FROM A WEAK VORTMAX WHICH WILL BE
LIFTING THROUGH CA SOUTHERN NV NW AZ TODAY ASSOCIATED WITH A SHORT
WAVE TROF EXTENDING FROM THE CENTRAL ROCKIES. ON TUES A MORE BROADER
TROF FROM THE PACIFIC NW WILL BRUSH BY TO THE NORTH OF OUR REGION
AND MAY PROVIDE A LITTLE DYNAMICS FOR THE THUNDERSTORM DEVELOPMENT
OVER SOUTH CENTRAL AZ. THIS WILL BE FOLLOWED BY HIGH PRESSURE FROM
THE SOUTHERN CA COAST MOVING ACROSS AZ AND INTO THE 4 CORNERS BY
LATE THURS/FRI. THIS UPPER HIGH WILL BRING A WESTERLY FLOW OF A
LITTLE DRIER AIR AT MID LEVELS WHICH WILL GRADUALLY DECREASE THE
THUNDERSTORMS OVER SE CA SW AZ. HOWEVER...THE AIRMASS WILL REMAIN
MOIST ENOUGH FOR THE CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AZ
THROUGH THIS WEEK. BY LATE FRI INTO THE WEEKEND WITH THE UPPER HIGH
IN THE 4 CORNERS...THE FLOW BECOMES E-SE AND BEGINS TO IMPORT SOME
MOISTURE FROM MEXICO UP INTO SOUTH CENTRAL AZ. DAYTIME HEATING WILL
CONTINUE TO ACT UPON THIS MOISTURE FOR THE CHANCE OF THUNDERSTORMS
THROUGH THE WEEKEND OVER SOUTH CENTRAL AZ.

&&

.AVIATION...
DISCUSSION FOR THE 18Z TAFS. MOIST/UNSTABLE AIRMASS REMAINS OVER ALL
TAF SITES TODAY. EXPECT SOME TCU BY LATE MORNING...WITH ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON. STORMS ARE
EXPECTED TO BE MOST NUMEROUS NORTH AND EAST OF KPHX/KIWA...HOWEVER
ANY STORMS THAT DO FORM WILL BE SLOW MOVING AND CAPABLE OF PRODUCING
HEAVY RAIN AND GUSTY WINDS TO 35KTS. AT THIS TIME...THE CHANCE OF A
THUNDERSTORM OCCURRING OVER A SPECIFIC TAF SITE IS 20 TO 30
PERCENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

ELLIS/FOWLE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 25, 5:56 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST MON JUL 25 2005

AZZ021>023-026>028-260203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-260203-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
556 AM MST (556 AM PDT) MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND BLOWING
DUST TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER
EXPECTED WEDNESDAY THROUGH SUNDAY.

CAZ030-260203-
JOSHUA TREE NATIONAL PARK/JTNP/-
556 AM PDT MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS TODAY
AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER EXPECTED
WEDNESDAY THROUGH SUNDAY.

AZZ024-260203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

In the hours before

Local storm report, Jul 25, 2:21 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
221 PM MST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/24/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            REPORTS OF 2 TO 3 INCHES OF RAIN IN THE PARK. PINTO
            CANYON ROAD BETWEEN PARK HEADQUARTERS AND COTTONWOOD
            VISITOR CENTER IS CLOSED DUE TO FLOOD DAMAGE. ROAD IS
            EXPECTED TO REMAIN CLOSED FOR 2 WEEKS. ACCESS ROAD TO 49
            PALMS REC AREA CLOSED DUE TO WASHOUTS. IN JUMBO ROCKS
            CAMPGROUND 1/3 OF PICNIC TABLES BURIED BY DEBRIS AND
            LARGE DUMPSTER SWEPT DOWN A WASH.

&&

MFOWLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:42 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa48 min
Jul 25, 4:57 PM MSTSevere Thunderstorm WarningPSRMaricopa64 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.